Hail, Pulaski
- When
- June 11, 11:38 AM EST
- Where
- Pulaski County, 1.1 mi E of Pulaski
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.050, -80.780
Early morning convection developed along an outflow boundary in advance of an approaching cold front. By the afternoon, strong to severe storms occurred as increasing temperatures helped to destabilize the atmosphere even further.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Early morning convection developed along an outflow boundary in advance of an approaching cold front. By the afternoon, strong to severe storms occurred as increasing temperatures helped to destabilize the atmosphere even further. A mixture of damaging winds and large hail occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 11, 9:25 AM EST, 2 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1025 AM EDT SAT JUN 11 2011 .SYNOPSIS... A COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST TODAY RESULTING IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. THE FRONT WILL PASS SOUTH OF THE REGION SUNDAY... A MORE COMFORTABLE AREA OF HIGH PRESSURE OVERTAKING THE REGION FROM THE NORTH MONDAY. && .NEAR TERM /THROUGH TONIGHT/... KEEPING AN EYE ON AN OUTFLOW BOUNDARY MAKING ITS WAY TO THE SOUTHEAST ACROSS OUR WEST VIRGINIA COUNTIES THIS MORNING. CURRENTLY...THIS BOUNDARY IS WEAKENING...AND IT APPEARS TO BE PRODUCING ONLY SPOTTY SHOWERS AND WIND GUSTS IN THE 15 TO 20 MPH RANGE. HOWEVER...AS THIS BOUNDARY CONTINUES PUSHING INTO OUR AREA...IT MAY PROVIDE THE FOCUS FOR NEW THUNDERSTORM DEVELOPMENT EARLY THIS AFTERNOON AS DAYTIME HEATING INCREASES. AT ANY RATE...THE EARLY MORNING FORECAST PACKAGE APPEARS TO BE IN GOOD SHAPE. DID MAKE A FEW MINOR ADJUSTMENTS TO THE HOURLY TEMPERATURES AND THE RELATIVE HUMIDITY HEADING INTO THE AFTERNOON. .PREVIOUS DISCUSSION... SURFACE COLD FRONT FROM PA ACROSS UPPER OHIO VALLEY TO MOVE SOUTHEAST TODAY...CROSSING THE MOUNTAINS TONIGHT AND THROUGH THE PIEDMONT SUNDAY. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ANTICIPATED ALONG THE FRONT WITH ORGANIZED LINES OR MULTICELL CLUSTERS. RISK FOR SEVERE WEATHER WILL INCREASE AS WE ENTER PEAK HEATING PART OF THE DAY WITH INCREASE INSTABILITY RESULTING IN HEALTHY UPDRAFTS AND POTENTIAL FOR LARGE HAIL AND DAMAGING WIND GUSTS. IN ADDITION TO STORMS ALONG THE FRONT...TSTM CLUSTERS ALSO LIKELY TO FORM ALONG BLUE RIDGE EARLY THIS AFTERNOON...AND DRIFT EAST INTO THE FOOTHILLS AND PIEDMONT. THESE STORMS WILL ALSO HAVE THE POTENTIAL FOR LARGE HAIL...AND MAY EXHIBIT A SLOWER MOVEMENT COMPARED TO THE INBOUND STORMS ALONG THE FRONT. THIS WILL INTRODUCE A FLASH FLOOD ELEMENT THAT WILL ALSO HAVE TO BE DELT WITH THIS AFTERNOON. COMPLEXITY OF THE SITUATION SUGGESTS NEED TO BEEF UP THE STAFFING THIS AFTERNOON...AND POTENTIAL NEED TO ACTIVATE SKYWARN. ATTM DO NOT FEEL ACTIVATION WILL BE NEEDED BEFORE ABOUT 200 PM. TSTM ACTIVITY LIKELY TO PERSIST WELL INTO THE EVENING. STORMS THAT FIRE ALONG BLUE RIDGE WILL MOVE EAST...TO BE REPLACED BY INBOUND THUNDERSTORM LINE/CLUSTER OUTFLOWS FROM THE OHIO VALLEY THIS EVENING AND OVERNIGHT. THE ACTUAL COLD FRONT WILL PROBABLY NOT CLEAR THE CWA UNTIL SUNDAY...SO TEMPS/DEWPOINTS TO REMAIN ELEVATED THROUGH TONIGHT AS WE WILL REMAIN ON THE WARM SIDE OF THE FRONT. HAVE REMAINED CLOSE TO GUIDANCE FOR MAX/MIN TEMPS. THINK MOST AREAS ALONG AND EAST OF BLUE RIDGE TO TEST 90 DEGREES TODAY AND DIPPING NO LOWER THAN THE 60S TONIGHT. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... SHOWERS AND THUNDERSTORMS STILL POSSIBLE SUNDAY AS A COLD FRONT TRACKS SOUTHEAST ACROSS THE REGION. A WEST WIND DEVELOPS EARLY OVER THE MOUNTAINS BUT THE THETA-E BOUNDARY WILL STILL BE IN THE OHIO VALLEY. WITH SOME CLEARING BEHIND THE FRONT AND LOW LEVEL MOISTURE LINGERING...A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH EARLY AFTERNOON SUNDAY ALONG AND WEST OF THE BLUE RIDGE. TO THE EAST AND ESPECIALLY IN THE PIEDMONT...SOUTHWESTERLY WINDS CONTINUES TO PUMP MOISTURE IN TO THE AREA. WITH AFTERNOON HEATING AND LIFT FROM THE FRONT...STRONG CONVECTION IS POSSIBLE THROUGH LATE AFTERNOON IN THE PIEDMONT OF SOUTH-CENTRAL VIRGINIA AND NORTHWEST NORTH CAROLINA. BY THE EVENING...THE FRONT WILL CLEAR SOUTHSIDE AND COOLER DRIER AIR WILL FILTER IN THROUGH WEDNESDAY. TEMPERATURES A LITTLE TRICKY SUNDAY WITH MORNING SHOWERS COMING ACROSS THE AREA. WITH COLD AIR LAGGING WELL BEHIND THE FRONT...A WARM START TO THE DAY AND SOME CLEARING BEHIND THE FRONT SHOULD PROPEL TEMPERATURES ABOVE NORMAL ONCE AGAIN. NORTHWEST WINDS WILL PUSH COOLER AIR INTO THE REGION SUNDAY NIGHT AND MONDAY. TEMPERATURES MONDAY WILL BE CLOSER TO NORMAL. && .LONG TERM /TUESDAY THROUGH FRIDAY/... UPPER TROF WILL PASS OFF THE MID ATLANTIC COAST TUESDAY WITH SURFACE HIGH PRESSURE RIDGING SOUTH FROM THE GREAT LAKES BEFORE SLIDING SE TO NEAR THE OUTER BANKS EARLY WEDNESDAY. LOW LEVEL FLOW VEERING FROM NORTH TO EASTERLY AROUND THE RIDGE SHOULD KEEP ONGOING DRY AIR AND LOW PWATS IN PLACE TUESDAY INTO TUESDAY NIGHT SO KEEPING THINGS DRY EARLY ON. 5H RIDGING FOLLOWS IN BRIEFLY ON WED BEHIND THE PASSING TROF AND THE NEXT FRONT/ASSOCIATED UPPER LOW APPROACHING FROM THE MIDWEST WED NIGHT INTO THURSDAY. RETURN OF WARM ADVECTION AND MOISTURE AHEAD OF THIS SYSTEM LIKELY TO BRING A GRADUAL INCREASE IN CONVECTIVE CHANCES WITH HEATING ESPCLY OVER THE MOUNTAINS WED AFTERNOON. HOWEVER THE LATEST ECMWF A BIT SLOWER AND SUPPORTED BY THE CAPPED NATURE OF THE GFS RAOBS SO LIMITING POPS TO JUST THE FAR SW WHERE MAY BE AIDED BY DIFFERENTIAL HEATING A BIT OTRW PC TO MOSTLY SUNNY WED. COLD FRONT LOOKS TO SAG SE TOWARD THE AREA THURSDAY AND WILL LIKELY SLOW OR STALL ACROSS THE EAST FRIDAY AS THE UPPER SUPPORT LIFTS OUT TO THE NE. MOISTURE AGAIN LOOKS PLENTIFUL BY LATER THU AND EXPECT WITH HEATING TO SEE BETTER SHRA COVERAGE AHEAD OF THE FRONT WITH DECENT CHANCE POPS ACROSS THE CWA INTO THU NIGHT. GIVEN UNCERTAINTY TO WHERE THE BOUNDARY MAY BE FRIDAY...LEAVING IN SLIGHT TO LOW CHANCE POPS WITH BEST FOCUS BLUE RIDGE AND POINTS EAST. TEMPS WILL SLOWLY WARM FROM THE COOLER/DRIER VALUES OF EARLY NEXT WEEK TO NEAR NORMAL LATER AS THE HIGH MOVES OUT AND SW FLOW REDEVELOPS. HOWEVER NO BIG RUN OF HEAT AS HIGHS REMAIN IN THE UPR 70S/LOW 80S WEST TO MID OR UPPER 80S. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... KBCB AWOS IS NOT TRANSMITTING DUE TO A LIGHTNING STRIKE THURSDAY EVENING. WILL USE AMEND NOT SKED IN THE TAF UNTIL COMMS IS RE- ESTABLISHED. LOOKING FOR SCATTERED TO NUMEROUS SHRA/TSRA TODAY...TONIGHT...AND POSSIBLY SUNDAY. SURFACE FRONT IN THE UPPER OHIO VALLEY WILL SLOWLY DRIFT SOUTH TODAY...AND WILL BE ASSOCIATED WITH THUNDERSTORM LINE SEGMENTS OR CLUSTERS...SOME WITH LARGE HAIL AND DAMAGING WINDS. THE RISK FOR SHOWERS AND STORMS WILL WANE WITH THE PASSAGE OF THE FRONT SUNDAY. UNTIL THEN WILL HAVE TO TRY TO TIME THE INDIVIDUAL STORM SEGMENTS AND AMEND TAFS AS NEEDED DEPENDING ON WHERE THE MORE ORGANIZED ACTIVITY DEVELOPS WITH TIME. THE GREATEST COVERAGE IS ANTICIPATED DURING THE PEAK HEATING OF THE AFTERNOON AND EVENING. THE FRONT THAT COMES THROUGH ON SUNDAY AND SHOULD TURN THE WIND FLOW MORE NORTHERLY FOR MONDAY ALONG WITH SOME DRYING. AS SUCH...SHOULD SEE A LULL IN SHRA/TSTM ACTIVITY FOR MONDAY INTO TUESDAY...AND POSSIBLY WEDNESDAY. RETURN FLOW WITH MOISTURE COMING BACK INTO THE REGION FROM THE SOUTHWEST WILL RENEW POTENTIAL FOR AFTERNOON POP UP SHOWERS AND STORMS OVER THE MOUNTAINS BY THURSDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...NF SHORT TERM...RCS LONG TERM...JH AVIATION...PM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 340 AM EDT SAT JUN 11 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-120745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 340 AM EDT SAT JUN 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 200 PM.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
833 AM EDT SAT JUN 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM TSTM WND DMG 7 NW PENHOOK 37.05N 79.72W
06/10/2011 FRANKLIN VA PUBLIC
TREES DOWN ALONG A QUARTER MILE PATH FROM CRAFTS FORD
ROAD AND 3 QUARTER POINT ROAD.
&&
WHPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 AM EDT SAT JUN 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND DMG FLEETWOOD 36.30N 81.52W
06/10/2011 ASHE NC POST OFFICE
LARGE LIMBS DOWN IN TOWN. DIME SIZE HAIL.
&&
WHPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 AM EDT SAT JUN 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 NNE TRAPHILL 36.41N 81.00W
06/10/2011 E1.00 INCH ALLEGHANY NC POST OFFICE
&&
WHPPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
941 AM EDT SAT JUN 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM TSTM WND DMG 1 WSW KING 36.27N 80.37W
06/10/2011 STOKES NC FIRE DEPT/RESCUE
A TREE DOWN ALONG NEWSOME ROAD.
&&
WHPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1238 PM EDT SAT JUN 11 2011
VAZ007-009-010-012-015-111730-
BLAND VA-GRAYSON VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
1238 PM EDT SAT JUN 11 2011
...A STRONG THUNDERSTORM WILL AFFECT BLAND...GRAYSON...SMYTH...
TAZEWELL AND WYTHE COUNTIES...
AT 1236 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
MARION...MOVING EAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR THOMAS BRIDGE AROUND 1245 PM...HUNGRY MOTHER
STATE PARK AROUND 1250 PM...MARION AROUND 1255 PM...NEBO AROUND 110
PM...ATKINS AROUND 115 PM AND MARION WYTHEVILLE AROUND 125 PM.
LAT...LON 3697 8174 3706 8130 3669 8129 3673 8168
3681 8173
16The Roanoke radar (KFCX), 45 km away, was scanning. The volume nearest the first event began at 16:36 UTC.
11 hail, 9 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew trees down on Hazel Hollow Road at the Radford Bridge. Damage values are estimated.
Quarter size hail fell for ten minutes near Belspring.
Quarter size hail fell between Routes 311 and 419 within the City of Salem. Winds also brought one tree down in this same area. Damage values are estimated.
Hail ranging from quarter to half dollar size fell in the Pipers Gap region. Some of the hail broke windows. Some tree limbs were also downed in the storm. Damage values are estimated.
Thunderstorm winds blew several trees down along Foley Road. Damage values are estimated.
A thunderstorm produced penny size hail and also brought down some small limbs. Damage values are estimated.
Thunderstorm winds blew a tree down on Eton Road. Damage values are estimated.
Thunderstorm winds blew a tree down on Hardy Road. Damage values are estimated.
Thunderstorm winds blew a tree down and a power line down. The tree was down near the intersection of Middle Valley Road and Northridge Road. The power line was down along Idlewood Road. Damage values are estimated.
Hail ranging from quarter to ping pong ball size occurred along Webster Road. Damage values are estimated.
Thunderstorm wind blew five to six trees down. Damage values are estimated.
Thunderstorm winds blew two trees down that blocked Spring Mill Road. Damage values are estimated.
Thunderstorm winds blew a tree down on Route 24. Damage values are estimated.
Quarter to golf ball size hail fell between on Union Church Road and the community of Toga. Damage values are estimated.
Thunderstorm winds blew several trees down on Route 20. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323870, 323869, 323871, 323872, 323875, 323873, 323880, 323874, 323876, 323877, 323897, 323878, 323879, 323881, 323882, 323883, 323886, 323892, 323889, 323894.